Ipilimumab-Induced Autoimmune Hypophysitis: Diagnostic and Management Challenges Illustrated by a Clinical Case

Pedro Marques, Ashley Grossman

Abstract


Autoimmune hypophysitis has been described in patients on ipilimumab, a humanised monoclonal antibody increasingly used in the treatment of metastatic melanoma. A 67-year-old woman presented with severe fatigue, nausea and headaches following the third dose of ipilimumab, which was being given as treatment for metastatic melanoma (four administrations at three-weekly intervals). Hormonal evaluation confirmed hypocortisolism, with low gonadotrophins and a low thyroid-stimulating hormone with normal free T4 (she was on long-standing levothyroxine because of past surgery for a multinodular goitre). Magnetic resonance imaging scanning
revealed pituitary enlargement compatible with autoimmune hypophysitis. She was commenced on replacement with hydrocortisone with significant improvement of her symptoms. The enlarged pituitary was reduced in size 4 months later. The patient is currently asymptomatic on glucocorticoid and levothyroxine replacement. This case highlights relevant clinical, diagnostic and management aspects of ipilimumab-induced autoimmune hypophysitis, and emphasises the need for increasing awareness for potential side-effects of these new immunomodulatory therapies, including autoimmune hypophysitis.


Keywords


Antibodies, Monoclonal; Inflammation/chemically induced; Ipilimumab; Pituitary Diseases/chemically induced.

Full Text:

PDF


Refbacks

  • There are currently no refbacks.